Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 1, 2020, 1:56 AM CDT for Chester County, Hardin County, McNairy County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 1:56 AM CDT (06:56 UTC)
- Expired
- Jul 1, 2020, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chester County, TN, Hardin County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 143 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:00 AM CDT | FLASH FLOOD | 4 Sse Savannah, TN | SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY 69 AND HIGHWAY 226. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WGUS54 KMEG 010656
FFWMEG
TNC023-071-109-011000-
/O.NEW.KMEG.FF.W.0012.200701T0656Z-200701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
156 AM CDT Wed Jul 1 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Chester County in western Tennessee...
Hardin County in western Tennessee...
Northern McNairy County in western Tennessee...
* Until 500 AM CDT.
* At 156 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Savannah, Henderson, Pickwick Landing State Park, Adamsville,
Morris Chapel, Shiloh, Pickwick Dam, Olive Hill, Walnut Grove,
Masseyville, McNairy, Crump, Bethel Springs, Saltillo, Finger,
Stantonville, Milledgeville, Enville, Coffee Landing and Right.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3529 8872 3544 8874 3542 8857 3546 8847
3542 8839 3532 8802 3530 8802 3530 8800
3529 8798 3501 8799 3501 8820 3500 8820
3500 8825
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 1 HOUR
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:52 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 30, 11:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1152 PM CDT Tue Jun 30 2020 .UPDATE... Aviation Update Below && .PREV DISCUSSION... /issued 909 PM CDT Tue Jun 30 2020/ UPDATE... Storms across West Tennessee are becoming outflow dominate this evening and have lost energy from daytime heating. As a result expect accelerated weakening over the next few hours. Temperatures have cooled into the low 70s where substantial rain has fallen with low 80s across most of the Midsouth. 30 PREV DISCUSSION... /issued 640 PM CDT Tue Jun 30 2020/ UPDATE... Aviation Update Below PREV DISCUSSION... /issued 340 PM CDT Tue Jun 30 2020/ DISCUSSION... GOES-16 Satellite trends place a low over Illinois, with a weak shortwave slowly advances eastward towards the Missouri Bootheel. KNQA/Regional WSR- 88D radar trends indicate isolated showers near the Missouri Bootheel and over West Tennessee near the Tennessee River. The atmosphere is decently moist with PWAT values nearing 2 inches. Surface instability is a whopping 5000 J/kg with minimal deep layer sheer. With that being said a stronger storm or two will be possible through this afternoon and the aforementioned moisture parameters suggests a localized flood risk as well. Short term models including Convective Allowing Model Solutions (CAMs) indicate the potential for scattered showers and thunderstorms to develop through the rest of this afternoon into this evening. By this evening, an MCS just to our north will push through west Tennessee will begin to decay. A few strong thunderstorms containing gusty winds, and localized heavy rainfall will be possible as the MCS moves through. There is also the potential for another MCS to develop during the overnight hours across the Midwest which then the remnants could impact our area by Wednesday. By tomorrow night into Thursday a back door cold front will push through the Mid- South allowing for more convection through the end of the week. Temperatures will stay in the upper 80s to lower 90s through the weekend. Unfortunately, heat indices will around 102-105F with with tomorrow forecasted to have the highest heat indices. Dewpoint temperatures will generally be in the upper 70s. Confidence is still a bit messy after Friday into the weekend. There will be some upper level energy that dives south towards the Gulf on Thursday, which sits there for a few days and eventually organizes into a closed upper low. Models are a bit more consistent now that moisture will pinwheel back into our area as the low forms. Have kept keep PoPs low at this time since most of the dynamics will be focused to our south. We will continue to monitor. SGW && .AVIATION... 06Z TAF Scattered showers and thunderstorms will be the theme through this TAF cycle. VFR conditions however with the storms and showers MVFR/IFR conditions can be expected. Winds 5-10kts with some gusts to 20kts expected. SMW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 30, 3:47 AM CDT, 22 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 347 AM CDT Tue Jun 30 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-011215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 347 AM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across the Mid-South this afternoon into the overnight hours. Damaging winds and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms will be possible across the Mid-South on Wednesday. Damaging winds and localized flash flooding will be possible. Heat indices of 105 to 108 degrees will be possible Thursday portions of East-Central Arkansas and Northwest Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
In the hours before
Special weather statement, Jun 30, 9:51 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
951 PM CDT Tue Jun 30 2020
TNZ054-055-091-092-010330-
Henderson TN-Decatur TN-McNairy TN-Hardin TN-
951 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...
Southeastern Henderson County in western Tennessee...
Southern Decatur County in western Tennessee...
East central McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 950 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Henderson...southern Decatur...east central
McNairy and Hardin Counties should monitor this storm closely.
LAT...LON 3539 8799 3539 8803 3537 8803 3535 8800
3533 8802 3530 8802 3529 8798 3510 8799
3510 8842 3538 8837 3540 8835 3542 8836
3549 8835 3548 8799 3547 8803 3544 8804
3543 8803 3541 8797
TIME...MOT...LOC 0250Z 277DEG 17KT 3527 8824Special weather statement, Jun 30, 11:41 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
1141 PM CDT Tue Jun 30 2020
MSZ005-006-009-010530-
Tishomingo MS-Alcorn MS-Prentiss MS-
1141 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...
Tishomingo County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Eastern Prentiss County in northeastern Mississippi...
At 1140 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Burnsville, or near Iuka, moving south at 25
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tishomingo...southeastern Alcorn and eastern Prentiss
Counties should monitor this storm closely.
LAT...LON 3450 8815 3449 8844 3483 8845 3489 8812
3479 8811
TIME...MOT...LOC 0440Z 347DEG 19KT 3481 8831Special weather statement, Jul 1, 12:12 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT Wed Jul 1 2020
TNZ090-091-010545-
Hardeman TN-McNairy TN-
1212 AM CDT Wed Jul 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Southeastern Hardeman County in western Tennessee...
Southwestern McNairy County in western Tennessee...
At 1212 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Pocahontas, or near Big Hill Pond State Park,
moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Hardeman and southwestern McNairy Counties
should monitor this storm closely.
LAT...LON 3500 8880 3506 8891 3523 8883 3514 8854
3500 8843
TIME...MOT...LOC 0512Z 291DEG 31KT 3512 8879
MJLocal storm report, Jul 1, 12:20 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN PITTSBURG LANDING 35.16N 88.32W
07/01/2020 M3.98 INCH HARDIN TN MESONET
3.98 INCHES OF RAIN HAS FALLEN AT THE SHILOH RAWS IN
THE PAST 3 HOURS.
&&
MJSpecial weather statement, Jul 1, 12:36 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT Wed Jul 1 2020
MSZ006-009-017-010600-
Itawamba MS-Tishomingo MS-Prentiss MS-
1236 AM CDT Wed Jul 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 1235 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Thrashers, or 7 miles southeast of
Booneville, moving southeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Downed tree branches could
result in scattered power outages.
People in northern Itawamba...southern Tishomingo and Prentiss
Counties should monitor this storm closely.
LAT...LON 3437 8817 3434 8827 3441 8849 3475 8860
3476 8831 3455 8815
TIME...MOT...LOC 0535Z 330DEG 34KT 3462 8845
MJSpecial weather statement, Jul 1, 12:58 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Memphis TN 1258 AM CDT Wed Jul 1 2020 MSZ017-024-010645- Itawamba MS-Monroe MS- 1258 AM CDT Wed Jul 1 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT FOR... Itawamba County in northeastern Mississippi... Northeastern Monroe County in northeastern Mississippi... At 1257 AM CDT...a strong thunderstorm producing winds at least 40 mph was located near Fulton, moving southeast at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. Damage to tree limbs could result in scattered power outages. People in Itawamba and northeastern Monroe Counties should monitor this storm closely. LAT...LON 3390 8823 3398 8855 3447 8854 3446 8816 TIME...MOT...LOC 0557Z 335DEG 28KT 3428 8832 MJ
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:18 PM CDT | Special Weather Statement | MEG | Obion, Weakley | 27 min |
| Jun 30, 7:20 PM CDT | Special Weather Statement | MEG | Carroll | 25 min |
| Jun 30, 7:48 PM CDT | Special Weather Statement | MEG | Carroll | 27 min |
| Jun 30, 8:01 PM CDT | Special Weather Statement | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more | 44 min |
| Jun 30, 8:34 PM CDT | Special Weather Statement | MEG | Benton, Henry | 26 min |
| Jun 30, 8:36 PM CDT | Special Weather Statement | MEG | Chester, Decatur, Hardin, McNairy | 39 min |
| Jun 30, 9:13 PM CDT | Special Weather Statement | MEG | Hardin | 32 min |
| Jun 30, 9:25 PM CDT | Areal Flood Advisory | MEG | Benton, Carroll, Decatur, Henry | 3 hr |
| Jun 30, 9:51 PM CDT | Special Weather Statement | MEG | Hardin | 39 min |
| Jun 30, 10:56 PM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more | 3 hr |
| Jul 1, 12:12 AM CDT | Special Weather Statement | MEG | McNairy | 33 min |
| Jul 1, 1:20 AM CDT | Areal Flood Advisory | MEG | Chester, Henderson, Madison | 3 hr |
| Jul 1, 1:42 AM CDT | Flash Flood Warning | MEG | Chester, Madison | 3 hr |
| Jul 1, 3:53 AM CDT | Areal Flood Advisory | MEG | Chester, Hardin, McNairy | 3 hr |
| Jul 1, 4:24 AM CDT | Flash Flood Warning | MEG | Chester, Hardin, McNairy, Madison | 5 hr |
| Jul 1, 8:45 AM CDT | Special Weather Statement | MEG | Decatur | 30 min |
| Jul 1, 11:26 AM CDT | Flash Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 17 hr |
| Jul 1, 3:22 PM CDT | Areal Flood Advisory | MEG | Dyer, Gibson, Lake, Lauderdale, Obion | 113 min |
| Jul 1, 3:54 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 51 min |
| Jul 1, 4:00 PM CDT | Special Weather Statement | MEG | Fayette | 15 min |
| Jul 1, 4:13 PM CDT | Special Weather Statement | MEG | Hardeman | 32 min |
| Jul 1, 4:24 PM CDT | Areal Flood Advisory | MEG | Henry, Obion, Weakley | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.